Oncology f/up

Last week, I saw my oncologist for my 6 month followup.  Overall the visit went well, he added Palbociclib (Ibrance) to be more aggressive with my treatment.  According to him Letrozole by itself was the treatment a decade ago but now with all the advances in breast cancer research, adding newer meds like Palbociclib have shown to increase life expectancy.  Plus he ordered Zoledronic Acid (Zometa) infusion every 3 months to build bone!  He also ordered a bunch of other tests, such as, blood-work panels to check my liver and kidney function, STAT CT and Bone scan.

The biggest concern I have is from starting Palbociclib (Ibrance) as neutropenia and lowering white blood counts (WBC)!  Does that mean I am going to be prone to infection/ other diseases?  One of the things I was looking forward was to traveling to India to see my sister (who’s visa got cancelled) and see family and friends.  I know I can build the red blood counts (RBC) thru food and supplements, but what about the  WBC?   Needless to say I am bummed but I guess this means more research (before this special ordered medications comes).

Is It Vanity? Hair Everywhere…

Lately I have been really concerned with the amount of hair I am loosing.  Perhaps the better word for it is ‘shedding’, with my bed, pillows, bathroom floor, shower, sink, clothes, etc., all littered with my hair. Ironically, it feels like I am competing with my dogs regarding who will shed more!  Who knew that I, who bravely handled the worse part of my disease progression, would be so challenged with this aspect.

Truthfully, the thinning of the hair to the extent you can see the scalp in many places is very demoralizing, worry-some and very difficult to deal with.  I have to shampoo daily plus learn new ways to part or style hair to ensure they remain fluffy, minimize thin spots and combat sebum that flatten the hair and make these areas visible.  Dry shampoo and root touchup sprays have become my best friends!

Also, I don’t remember my oncologist, pharmacist or my online research highlighting that hair loss was a potential side effect of Letrozole.  Therefore, this amount of hair loss has indeed been quite a surprise!  Although my recent email exchange where he shared ‘hair loss / thinning is a side effect of any hormone blockade medication. There are varying levels of severity but I tend to see a “plateau” phase where the thinning reaches a certain point and stabilizes. In other words, it would be highly unusual for a patient to lose their hair entirely with this medication’.

I take this as great news which gives me immense hope!  Now my new plan to aid/stimulate hair growth is to 1) daily massage my scalp with ‘Brahmi oil or Bringraj oil’ at night and washing it out in the morning (will need to protect my pillow and sheets); 2) restart ‘Manjishtha’ to support my blood, lymph and circulatory system; 3) incorporate ‘Amla’ for a healthy dose of Vitamin C, etc.  My research also shows that topical 5-alpha reductase inhibitors (found in pumpkin see oil) and supplementation of vitamin C (Amla) and omega-3 fatty acids would support hair growth!  Lets see if this plan aids me in restoring my crowning glory. I will report out in 3-4 months if this plan helps me any.  Wish me luck!

 

Radiation Fatigue

 

On my last day of radiation, I distinctly remember walking out of the radiation center feeling very jubilant and hopeful.  Not only were my sessions done and over with but the nurse’s reassurance that each week thereafter will make me feel even better and stronger.  

Soon afterwards, I noticed that I started having difficulty swallowing where my esophagus met the stomach.  I felt pain with each time I swallowed any solid food or gulped a drink.  Liquids, however, were more tolerable as long as I sipped it slowly. My strength deteriorated and fatigue worsened further, and developed tachycardia soon afterwards (and lasted till April/May, my radiation concluded in February).  I was out of breath and couldn’t even climb 11 steps to second floor to get to my bedroom without gasping for breath! My face swelled up and the irradiated areas in the back (along the spine and in the front) changed color and became black and blue(and later in the stomach as well).  Other things that developed and I am still feeling with in May is skin dryness, excessive flakiness, skin peeling, swelling of feet, etc.

I continued on Manjistha (to help cleanse the blood and lipids) and Ashwagandha (for strength and — stress), along with good nutrition (stews and soup with a lot of green vegetables) and stayed away from raw food/vegetables which Ayurveda says is hard for the stomach to digest.  Wore loose soft fabrics.  Drank mostly warm water for deep cells absorption and later added coconut water.  Also in April returned to pilates!

No surgery!

Neurosurgery visit was really reassuring.  My neurosurgeon went over my imaging studies, the state of the spine and the spinal cord, and options available in case surgery was indicated (now or in future).   He also conducted neurological and tendon reflex tests, and although my reflexes were below normal (hypo-reflexic), my surgeon was satisfied.  He asked me to return in January 2019 to assess progress and/or the need for surgery and also ordered additional x-rays to be completed in a months time.  I also got clearance from him regarding an exercise regimen in order to gain strength- he okayed walking for 10-minutes and slowly building it up.  I was also able to negotiate Pilates as long as it was low-impact!  I am so very HAPPY! 

My Oncologists Plan…

Bone biopsy results are in….drum roll please!  It confirms that my cancer of the spine is ‘Breast Cancer’ indeed, and it substantiates for my oncologist that my cancer is growing in response to estrogen and not progesterone (ER +positive PR-negative).

My oncologist is going to start me on oral chemo by prescribing me Letrozole (Brand name Femara), and based on my tolerance, he may continue, change and/or add to it! Let’s see how I tolerate it’s potential side effects of hot flashes, hair loss, joint/bone/muscle pain, tiredness, usual sweating, nausea, diarrhea, dizziness, trouble sleeping, etc.

Tomorrow, I see the neurosurgeon to assess the stability of my spinal cord and possible next steps.  Wish me luck!